Alert archive / Kansas / Flash Flood Warnings in 2025
Flash Flood Warning 13, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 19, 2025, 6:31 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2025, 6:31 PM CDT (23:31 UTC)
- Expired
- May 19, 2025, 10:34 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 45 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 564 m²/s²
- 0-3 km storm-relative helicity
- 645 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.5
The text
As transmitted.
777
WGUS53 KTOP 192331
FFWTOP
KSC085-149-200345-
/O.NEW.KTOP.FF.W.0013.250519T2331Z-250520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
631 PM CDT Mon May 19 2025
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northwestern Jackson County in northeastern Kansas...
Northeastern Pottawatomie County in northeastern Kansas...
* Until 1045 PM CDT.
* At 631 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Soldier and Havensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3930 9634 3956 9607 3956 9591 3941 9604
3926 9616
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
745
WGUS73 KTOP 200334
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1034 PM CDT Mon May 19 2025
KSC085-149-200344-
/O.CAN.KTOP.FF.W.0013.000000T0000Z-250520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson KS-Pottawatomie KS-
1034 PM CDT Mon May 19 2025
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN JACKSON AND
NORTHEASTERN POTTAWATOMIE COUNTIES...
Flood waters have receded. While additional rain may occur, flooding
is no longer expected to pose a threat at this time. Please continue
to heed remaining road closures.
&&
LAT...LON 3930 9634 3956 9607 3956 9591 3941 9604
3926 9616
$$
BDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 19, 1:17 PM CDT, 5 hours 14 minutes earlier. Its key messages:
- Severe storms are expected this afternoon and evening across most of northeast and east central Kansas.
- While exact details on coverage of severe storms is uncertain given the mesoscale details driving the initial forcing for these storms, all hazards remain possible with convection, including tornadoes.
- Quiet weather returns tomorrow with possible rain chances for Memorial Day weekend.
Area forecast discussion, May 19, 1:17 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 117 PM CDT Mon May 19 2025 .KEY MESSAGES... - Severe storms are expected this afternoon and evening across most of northeast and east central Kansas. - While exact details on coverage of severe storms is uncertain given the mesoscale details driving the initial forcing for these storms, all hazards remain possible with convection, including tornadoes. - Quiet weather returns tomorrow with possible rain chances for Memorial Day weekend. && .DISCUSSION... Issued at 117 PM CDT Mon May 19 2025 Upper low continues to churn across the northern tier of the western high plains early this afternoon while strong southwesterly flow and embedded vort maxes stream northeast into the region. North to south dryline is continue to advance east towards northeast Kansas, the primary focus for convection by mid afternoon. Latest runs from the HRRR/RAP and NAMNEST are signaling the potential for scattered storms to develop within the warm sector as early as 1 PM just ahead of the dryline (far eastern Kansas), as low level warm advection spreads northeastward amid sfc CAPE values in excess of 3000 J/KG. Low level shear initially in the afternoon is around 20 kts before decreasing temporarily until the low level jet increases with values to around 30 kts after 23Z as storms off the dryline approach. Storm mode is important in assessing tornado potential as more discrete cells carry a higher tornado potential whereas if storms are able to quickly congeal into a line (as latest CAMS suggest), than the tornado threat is not as prominent, although a brief spin up is certainly probable given the environment. Storms along the dryline are most likely to form after 2 PM, roughly along and east of a line from Washington to Abilene, tracking eastward during the evening hours. In addition to the tornado concern, large hail up to 2 inches in diameter and damaging wind gusts to 70 mph are most likely with these storms. If multiple rounds of storms occur, there is a slight risk for flash flooding over far eastern Kansas where rainfall amounts of up 2 inches (possibly higher) are forecast through Tuesday morning. Latest 12Z guidance signals a third round of scattered storms with the cold front, however confidence is low on severity of these storms, especially given the more worked over environment from previous convection. Tuesday is fortunately a much quieter, albeit breezy afternoon as winds increase from the northwest at 15 to 20 mph. Upper low remains stalled across the northern plains, resulting in dry northwesterly flow aloft through mid week. As the upper ridge begins to build towards the Rockies Thursday and Friday, an additional upper trough gradually migrates into the plains, while an h85 front sets up somewhere over southern Kansas. Focus for several rounds of rain showers is possible throughout Memorial Day weekend, especially south of I-70 given the latest ensemble trends. Severe weather probs are currently low with optimal instability further south of the front. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1227 PM CDT Mon May 19 2025 MVFR cigs this afternoon at KTOP/KFOE/KMHK as next system approaches, triggering scattered TSRA as early as 19Z. Confidence is lower for storms to impact KTOP/KFOE from 19-20Z with latest guidance developing activity just east of the terminals. Line of TSRA is anticipated to form near KMHK from 00-03Z with highest confidence for impacts towards KTOP/KFOE through 03Z. A fropa occurs between 09-12Z, veering winds to the west northwest at 10 to 15 kts sustained. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Prieto AVIATION...Prieto
Hazardous weather outlook, May 19, 1:47 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 147 PM CDT Mon May 19 2025 KSZ009>012-021>024-026-035>040-054>056-058-059-201900- Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- 147 PM CDT Mon May 19 2025 ...TORNADO WATCH 294 IN EFFECT UNTIL 9 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are expected later this afternoon and into the evening. Very large hail, damaging winds will be the main hazards. A few tornadoes will also be possible and flooding risk may rise if storms a slow to move out of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008-020-034-201900- Republic-Cloud-Ottawa- 147 PM CDT Mon May 19 2025 This Hazardous Weather Outlook is for north central Kansas. .DAY ONE...This afternoon and tonight. Isolated severe storms are possible this afternoon and evening. Large hail and damaging wind gusts are the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, May 19, 3:55 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
355 PM CDT Mon May 19 2025
KSZ010-192145-
Marshall-
355 PM CDT Mon May 19 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARSHALL COUNTY
THROUGH 445 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Blue Rapids, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Marysville and Oketo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for northeastern
Kansas.
&&
LAT...LON 4000 9638 3973 9656 3975 9677 4000 9672
TIME...MOT...LOC 2054Z 207DEG 25KT 3973 9669
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GriesemerLocal storm report, May 19, 4:51 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
451 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM Hail Summerfield 40.00N 96.35W
05/19/2025 E1.50 Inch Marshall KS Public
&&
smbLocal storm report, May 19, 5:12 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
512 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM Hail 2 W Olsburg 39.43N 96.65W
05/19/2025 E1.50 Inch Pottawatomie KS Trained Spotter
&&
smbLocal storm report, May 19, 5:27 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
527 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Funnel Cloud 5 W Eskridge 38.87N 96.20W
05/19/2025 Wabaunsee KS Trained Spotter
&&Local storm report, May 19, 5:35 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
535 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Hail 3 W Onaga 39.49N 96.23W
05/19/2025 E1.00 Inch Pottawatomie KS NWS Employee
&&
FlanaganLocal storm report, May 19, 6:20 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
620 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Hail 3 E Herington 38.66N 96.89W
05/19/2025 E1.00 Inch Morris KS Trained Spotter
&&
smbThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:05 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 25 min |
| May 18, 7:14 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 31 min |
| May 18, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 34 min |
| May 18, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 33 min |
| May 18, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 26 min |
| May 18, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 37 min |
| May 18, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 36 min |
| May 18, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Riley | 47 min |
| May 18, 8:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 35 min |
| May 18, 8:26 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley | 34 min |
| May 18, 8:57 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 18 min |
| May 18, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley | 19 min |
| May 18, 9:34 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 26 min |
| May 18, 9:44 PM CDT | Special Weather Statement | TOP | Anderson | 46 min |
| May 18, 11:18 PM CDT | Special Weather Statement | TOP | Cloud | 27 min |
| May 18, 11:52 PM CDT | Special Weather Statement | TOP | Cloud, Washington | 23 min |
| May 19, 12:20 AM CDT | Special Weather Statement | TOP | Jackson | 25 min |
| May 19, 1:01 AM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| May 19, 1:30 AM CDT | Special Weather Statement | TOP | Wabaunsee | 30 min |
| May 19, 1:35 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 25 min |
| May 19, 1:54 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 36 min |
| May 19, 2:05 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 25 min |
| May 19, 2:26 AM CDT | Special Weather Statement | TOP | Jefferson | 34 min |
| May 19, 2:41 PM CDT | Special Weather Statement | TOP | Anderson | 34 min |
| May 19, 2:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 42 min |
| May 19, 3:14 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin | 46 min |
| May 19, 3:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 21 min |
| May 19, 3:40 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 31 min |
| May 19, 3:55 PM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 3 hr |
| May 19, 3:55 PM CDT | Special Weather Statement | TOP | Marshall | 50 min |
| May 19, 3:57 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 48 min |
| May 19, 4:10 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 35 min |
| May 19, 4:35 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 40 min |
| May 19, 4:41 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 19 min |
| May 19, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 52 min |
| May 19, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 22 min |
| May 19, 5:07 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 17 min |
| May 19, 5:11 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 49 min |
| May 19, 5:15 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 30 min |
| May 19, 5:23 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 37 min |
| May 19, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 47 min |
| May 19, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 46 min |
| May 19, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie, Wabaunsee | 26 min |
| May 19, 6:04 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 41 min |
| May 19, 6:21 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 24 min |
| May 19, 6:24 PM CDT | Flash Flood Warning | TOP | Wabaunsee | 4 hr |
| May 19, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 32 min |
| May 19, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 37 min |
| May 19, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 24 min |
| May 19, 6:42 PM CDT | Tornado Warning | TOP | Wabaunsee | 18 min |
| May 19, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 34 min |
Nearby
Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.